Amantadine Poisoning

All about Amantadine Poisoning

Although the drug amantadine had been around now for several years, no one had heard of it until one of the characters on the TV show, “House,” died of amantadine poisoning in 2008. Suddenly, people were asking one another if they had ever heard of amantadine and if amantadine poisoning was a legitimate cause of death.

In case you are not one of thousands of people who rushed to the internet to look up amantadine, yes, it is a real drug and amantadine poisoning can definitely cause death. It is not inevitable, but if you already have health problems as the woman on the TV show did, death is much more likely. She already had kidney disease. Amantadine is used to treat influenza viruses and is one of the drugs used to treat Parkinson’s disease. Even without taking an overdose, amantadine can have plenty of negative side effects.

Sold under the brand name Symmetrel, manufactured by Endo Pharmaceuticals, amantadine, is used to treat influenza and Parkinson’s disease. Unfortunately, influenza virus A is already resistant to the drug. Whether or not to use amantadine is debatable because of the many side effects and adverse reactions reported from the drug. Many of these have to do with the way it affects the central nervous system and mental conditions.

For instance, all of the following adverse reactions have been reported as a result of amantadine use: insomnia, dizziness, nausea, anxiety, depression, constipation, irritability, anorexia, headache, confusion, ataxia, abnormal dreams and hallucinations, dry mouth, nervousness, diarrhea, peripheral edema, somnolence, fatigue, orthostatic hypotension, dry nose, psychosis, skin rash, hypertension, congestive heart failure, amnesia, decreased libido, hyperkinesia, visual disturbances, optic nerve palsy, suicidal attempts, suicidal ideation, convulsion, sensitivity to light, cardiac arrest, and eczematoid dermatitis, among others.

Amantadine can even cause pathological gambling. Amantadine poisoning is simply an overdose of the drug. One gram of the drug has resulted in death. Suicide attempts after taking the drug have also proved fatal. Overdoses have caused kidney, central nervous system, respiratory and cardiac toxicity. This included such heart problems as hypertension, tachycardia, and arrhythmia.

Treatment of amantadine poisoning requires immediate transport to a hospital emergency room. Symptoms of poisoning are pulmonary edema, respiratory distress and heart arrhythmia. Amantadine overloads both the kidneys and the liver, causing urine retention and life-threatening circumstances for those with kidney or liver disease. Sometimes pumping out the stomach can help, but it depends on the amount of time that has passed since the overdose.

Patients are usually placed on a respirator almost immediately and given intravenous fluids. These types of treatments, along with the drug, physostigmine, may help the patient to recover. Older individuals and those with kidney problems are at greatest risk of death. If the supportive therapies do not work, the patient will eventual develop convulsions, go into a coma, and die. This all happens very fast--there is no “staying in a coma for years” scenario.

Amantadine can have many serious side effects and an overdose can result in death. So, be very careful and ask a lot of questions if your doctor has decided to prescribe amantadine. It can cause severe reactions when combined with certain other medications. Make sure that there is a likelihood that amantadine will significantly improve your life before starting to take this medication.